Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 6:48 PM CDT for Cass County, Mason County, Schuyler County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 6:48 PM CDT (23:48 UTC)
- Expired
- May 14, 2003, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Cass County, IL, Mason County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KILX 142348
SVRILX
ILC017-125-169-150030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS
CASS COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 730 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BATH...OR ABOUT 12 MILES SOUTHWEST OF
HAVANA...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BATH
KILBOURNE
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4026 9008 4020 8971 4014 8973 4014 8998
4003 9001 4013 9034 4019 9032 4019 9020
$$
SMITH/KELLY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 14, 2:15 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED MAY 14 2003 CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND. COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING. COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER. EVEN SO...LAPSE RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE EVERYWHERE FOR THE AFTERNOON. NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP PRECIP SOUTH OF THE CWA. GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT POPS TO THE FAR SOUTHEAST FOR SUNDAY. TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS. .ILX...NONE. BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 7 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS BETWEEN 3 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO CHAMPAIGN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) SMITH
In the hours before
Local storm report, May 14, 3:12 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
312 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM 5 W BRADFORD IL .75 INCH HAIL
05/14/03 STARK ON THE OSCEOLA SPUR ROAD.
FROM IDOT.
GOETSCHLocal storm report, May 14, 3:53 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
353 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM 1 S LACON IL .75 INCH HAIL
05/14/03 MARSHALL ON ROUTE 29. FROM SHERIFF.
GOETSCHLocal storm report, May 14, 4:07 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
407 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0337 PM 3 S LACON IL 1.00 INCH HAIL
05/14/03 MARSHALL 2.5 TO 3 MILES SOUTH OF
LACON. FROM MARSHALL COUNTY
ESDA.
GOETSCHLocal storm report, May 14, 4:12 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
412 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 PM MOSSVILLE IL 1.00 INCH HAIL
05/14/03 PEORIA FROM PEORIA COUNTY ESDA.
GOETSCHLocal storm report, May 14, 5:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
538 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 1 N ARROWSMITH IL TORNADO
05/14/03 MC LEAN TORNADO CONFIRMED ON THE
GROUND BY MCLEAN ESDA.
GOETSCHLocal storm report, May 14, 6:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
625 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1 NE RANTOUL IL TORNADO
05/14/03 CHAMPAIGN TRAINED SPOTTER REPORTED
TORNADO. FROM ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 26 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 60 min |
| May 14, 3:25 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 50 min |
| May 14, 3:55 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 50 min |
| May 14, 4:15 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 30 min |
| May 14, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 38 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 44 min |
| May 14, 5:33 PM CDT | Tornado Warning | ILX | McLean | 42 min |
| May 14, 6:04 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 56 min |
| May 14, 6:13 PM CDT | Tornado Warning | ILX | DeWitt, Piatt | 47 min |
| May 14, 6:14 PM CDT | Tornado Warning | ILX | McLean | 61 min |
| May 14, 6:18 PM CDT | Tornado Warning | ILX | Logan | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.